Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Sudden sun sensitivity

03/22/2006

Question:

Where can I find a list of medicines, etc. that would cause my skin to become ultra sensitive to sun? I have never had this problem before. I am currently taking a juice/veggie supplement, also I use a product called ZipFizz when I excersize. Neither of these products indicate that sun sensitivity is a side effect but....

Answer:

We know that certain medication such as sulfonamides, tetracycline, and thiazide diuretics and some herbs such as St. John's wort can increase sensitivity to sunlight. In addition there have been reports that laceflower, celeriac, or root celery, and other members of the carrot family, such as parsley and fennel, have apparently caused a reaction to sunlight in a few individuals. Having said that unfortunately since these natural compounds are not well regulated and may not affect everyone in the same manner a complete list of natural compounds that could sensitize you to the sun does not as of yet exist. To avoid getting a sunburn in the future always wear sunscreen that protects against UVB and UVA rays, even on overcast days as well as in the winter. Protective clothing such as hats and densely woven dark colored shirts and pants will protect you better than loose weave light colored clothing.

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Tatiana M Oberyszyn, PhD Tatiana M Oberyszyn, PhD
Associate Professor of Pathology
Associate Professor of Molecular Virology, Immunology & Medical Genetics
College of Medicine
The Ohio State University